Advanced Search
Article Contents
Article Contents

Spatiotemporal complexity in a predator--prey model with weak Allee effects

Abstract Related Papers Cited by
  • In this article, we study the rich dynamics of a diffusive predator-prey system with Allee effects in the prey growth. Our model assumes a prey-dependent Holling type-II functional response and a density dependent death rate for predator. We investigate the dissipation and persistence property, the stability of nonnegative and positive constant steady state of the model, as well as the existence of Hopf bifurcation at the positive constant solution. In addition, we provide results on the existence and non-existence of positive non-constant solutions of the model. We also demonstrate the Turing instability under some conditions, and find that our model exhibits a diffusion-controlled formation growth of spots, stripes, and holes pattern replication via numerical simulations. One of the most interesting findings is that Turing instability in the model is induced by the density dependent death rate in predator.
    Mathematics Subject Classification: Primary: 35B36, 45M10; Secondary: 92C15.


    \begin{equation} \\ \end{equation}
  • [1]

    P. A. Abrams, The fallacies of "ratio-dependent" predation, Ecology, 75 (1994), 1842-1850.doi: 10.2307/1939644.


    P. A. Abrams and L. R. Ginzburg, The nature of predation: prey dependent, ratio dependent or neither?, Trends in Ecology & Evolution, 15 (2000), 337-341.doi: 10.1016/S0169-5347(00)01908-X.


    P. Aguirre, E. González-Olivares and E. Sáez, Two limit cycles in a Leslie-Gower predator-prey model with additive Allee effect, Nonlinear Analysis: Real World Applications, 10 (2009), 1401-1416.doi: 10.1016/j.nonrwa.2008.01.022.


    P. Aguirre, E. González-Olivares and E. Sáez, Three limit cycles in a Leslie-Gower predator-prey model with additive Allee effect, SIAM Journal on Applied Mathematics, 69 (2009), 1244-1262.doi: 10.1137/070705210.


    H. R. Akçakaya, R. Arditi and L. R. Ginzburg, Ratio-dependent predation: An abstraction that works, Ecology, 76 (1995), 995-1004.


    N. D. Alikakos, An application of the invariance principle to reaction-diffusion equations, Journal of Differential Equations, 33 (1979), 201-225.doi: 10.1016/0022-0396(79)90088-3.


    W. C. Allee, Animal Aggregations, a Study in General Sociology, University of Chicago Press, Chicago, USA, 1931.


    D. Alonso, F. Bartumeus and J. Catalan, Mutual interference between predators can give rise to Turing spatial patterns, Ecology, 83 (2002), 28-34.doi: 10.2307/2680118.


    R. Arditi and L. R. Ginzburg, Coupling in predator-prey dynamics: Ratio-dependence, Journal of Theoretical Biology, 139 (1989), 311-326.doi: 10.1016/S0022-5193(89)80211-5.


    A. Ardito and P. Ricciardi, Lyapunov functions for a generalized Gause-type model, Journal of Mathematical Biology, 33 (1995), 816-828.doi: 10.1007/BF00187283.


    M. Banerjee and S. Banerjee, Turing instabilities and spatio-temporal chaos in ratio-dependent Holling-Tanner model, Mathematical Biosciences, 236 (2012), 64-76.doi: 10.1016/j.mbs.2011.12.005.


    M. Banerjee and S. Petrovskii, Self-organized spatial patterns and chaos in a ratio-dependent predator-prey system, Theoretical Ecology, 4 (2011), 37-53.


    M. Baurmann, T. Gross and U. Feudel, Instabilities in spatially extended predator-prey systems: Spatio-temporal patterns in the neighborhood of Turing-Hopf bifurcations, Journal of Theoretical Biology, 245 (2007), 220-229.doi: 10.1016/j.jtbi.2006.09.036.


    D. L. Benson, J. A. Sherratt and P. K. Maini, Diffusion driven instability in an inhomogeneous domain, Bulletin of Mathematical Biology, 55 (1993), 365-384.doi: 10.1016/S0092-8240(05)80270-8.


    A. A. Berryman, The orgins and evolution of predator-prey theory, Ecology, 73 (1992), 1530-1535.doi: 10.2307/1940005.


    C. Bianca, Existence of stationary solutions in kinetic models with Gaussian thermostats, Mathematical Methods in the Applied Sciences, 36 (2013), 1768-1775.doi: 10.1002/mma.2722.


    D. S Boukal and L. Berec, Single-species models of the Allee effect: Extinction boundaries, sex ratios and mate encounters, Journal of Theoretical Biology, 218 (2002), 375-394.doi: 10.1006/jtbi.2002.3084.


    D. S. Boukal, M. W. Sabelis and L. Berec, How predator functional responses and Allee effects in prey affect the paradox of enrichment and population collapses, Theoretical Population Biology, 72 (2007), 136-147.doi: 10.1016/j.tpb.2006.12.003.


    N. F. Britton, Essential Mathematical Biology, Springer, 2003.doi: 10.1007/978-1-4471-0049-2.


    K. J. Brown, P. C. Dunne and R. A. Gardner, A semilinear parabolic system arising in the theory of superconductivity, Journal of Differential Equations, 40 (1981), 232-252.doi: 10.1016/0022-0396(81)90020-6.


    Y. Cai, W. Wang and J. Wang, Dynamics of a diffusive predator-prey model with additive Allee effect, International Journal of Biomathematics, 5 (2012), 1250023, 11 pp.doi: 10.1142/S1793524511001659.


    R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, Wiley, London, 2003.doi: 10.1002/0470871296.


    E. Conway, D. Hoff and J. Smoller, Large time behavior of solutions of systems of nonlinear reaction-diffusion equations, SIAM Journal of Appllied Mathematics, 35 (1978), 1-16.doi: 10.1137/0135001.


    L. B. Crowder and W. E. Cooper, Habitat structural complexity and the interaction between bluegills and their prey, Ecology, 63 (1982), 1802-1813.doi: 10.2307/1940122.


    B. Dennis, Allee effects: Population growth, critical density, and the chance of extinction, Natural Resource Modeling, 3 (1989), 481-538.


    X. Ding and J. Jiang, Positive periodic solutions in delayed Gause-type predator-prey systems, Journal of Mathematical Analysis and Applications, 339 (2008), 1220-1230.doi: 10.1016/j.jmaa.2007.07.079.


    K. Fujii, Complexity-stability relationship of two-prey-one-predator species system model: Local and global stability, Journal of Theoretical Biology, 69 (1977), 613-623.doi: 10.1016/0022-5193(77)90370-8.


    M. R. Garvie, Finite-difference schemes for reaction-diffusion equations modeling predator-prey interactions in Matlab, Bulletin of Mathematical Biology, 69 (2007), 931-956.doi: 10.1007/s11538-006-9062-3.


    D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin and New York, 1983.doi: 10.1007/978-3-642-61798-0.


    E. González-Olivares, H. Meneses-Alcay, B. González-Yañez, J. Mena-Lorca, A. Rojas-Palma and R. Ramos-Jiliberto, Multiple stability and uniqueness of the limit cycle in a Gause-type predator-prey model considering the allee effect on prey, Nonlinear Analysis: Real World Applications, 12 (2011), 2931-2942.doi: 10.1016/j.nonrwa.2011.04.003.


    K. Hasík, On a predator-prey system of Gause type, Journal of Mathematical Biology, 60 (2010), 59-74.doi: 10.1007/s00285-009-0257-8.


    D. Henry and D. B. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin-New York, 1981.


    S.-B. Hsu, T.-W. Hwang and Y. Kuang, Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system, Journal of Mathematical Biology, 42 (2001), 489-506.doi: 10.1007/s002850100079.


    T.-W. Hwang, Uniqueness of the limit cycle for Gause-type predator-prey systems, Journal of Mathematical Analysis and Applications, 238 (1999), 179-195.doi: 10.1006/jmaa.1999.6520.


    Y. Kang and L. Wedekin, Dynamics of a intraguild predation model with generalist or specialist predator, Journal of Mathematical Biology, 67 (2013), 1227-1259.doi: 10.1007/s00285-012-0584-z.


    W. Ko and K. Ryu, A qualitative study on general Gause-type predator-prey models with constant diffusion rates, Journal of Mathematical Analysis and Applications, 344 (2008), 217-230.doi: 10.1016/j.jmaa.2008.03.006.


    Y. Kuang, Global stability of Gause-type predator-prey systems, Journal of Mathematical Biology, 28 (1990), 463-474.doi: 10.1007/BF00178329.


    Y. Kuang, Rich dynamics of Gause-type ratio-dependent predator-prey system, Fields Institute Communication, 21 (1999), 325-337.


    Y. Kuang and E. Beretta, Global qualitative analysis of a ratio-dependent predator-prey system, Journal of Mathematical Biology, 36 (1998), 389-406.doi: 10.1007/s002850050105.


    Y. Kuang and H. I. Freedman, Uniqueness of limit cycles in Gause-type models of predator-prey systems, Mathematical Biosciences, 88 (1988), 67-84.doi: 10.1016/0025-5564(88)90049-1.


    S. A. Levin, The problem of pattern and scale in ecology, Ecology, 73 (1992), 1943-1967.doi: 10.1007/978-1-4615-1769-6_15.


    M. A. Lewis and P. Kareiva, Allee dynamics and the spread of invading organisms, Theoretical Population Biology, 43 (1993), 141-158.doi: 10.1006/tpbi.1993.1007.


    C.-S. Lin, W.-M. Ni and I. Takagi, Large amplitude stationary solutions to a chemotaxis system, Journal of Differential Equations, 72 (1988), 1-27.doi: 10.1016/0022-0396(88)90147-7.


    Y. Liu, Geometric criteria for the nonexistence of cycles in Gause-type predator-prey systems, Proceedings of the American Mathematical Society, 133 (2005), 3619-3626.doi: 10.1090/S0002-9939-05-08026-3.


    Y. Lou and W.-M. Ni, Diffusion, self-diffusion and cross-diffusion, Journal of Differential Equations, 131 (1996), 79-131.doi: 10.1006/jdeq.1996.0157.


    A. B. Medvinsky, S. V. Petrovskii, I. A. Tikhonova, H. Malchow and B.-L. Li, Spatiotemporal complexity of plankton and fish dynamics, SIAM Review, 44 (2002), 311-370.doi: 10.1137/S0036144502404442.


    Z. Mei, Numerical Bifurcation Analysis for Reaction-Diffusion Equations, Springer, 2000.doi: 10.1007/978-3-662-04177-2.


    S. M. Moghadas and M. E. Alexander, Dynamics of a generalized Gause-type predator-prey model with a seasonal functional response, Chaos, Solitons & Fractals, 23 (2005), 55-65.doi: 10.1016/j.chaos.2004.04.030.


    S. M. Moghadas, M. E. Alexander and B. D. Corbett, A non-standard numerical scheme for a generalized Gause-type predator-prey model, Physica D: Nonlinear Phenomena, 188 (2004), 134-151.doi: 10.1016/S0167-2789(03)00285-9.


    S. M. Moghadas and B. D. Corbett, Limit cycles in a generalized Gause-type predator-prey model, Chaos, Solitons & Fractals, 37 (2008), 1343-1355.doi: 10.1016/j.chaos.2006.10.017.


    A. Morozov and S. Petrovskii, Excitable population dynamics, biological control failure, and spatiotemporal pattern formation in a model ecosystem, Bulletin of Mathematical Biology, 71 (2009), 863-887.doi: 10.1007/s11538-008-9385-3.


    A. Morozov, S. Petrovskii and B.-L. Li, Bifurcations and chaos in a predator-prey system with the Allee effect, Proceedings of the Royal Society of London-B: Biological Sciences, 271 (2004), 1407-1414.doi: 10.1098/rspb.2004.2733.


    J. D. Murray, Discussion: Turing's theory of morphogenesis-its influence on modelling biological pattern and form, Bulletin of Mathematical Biology, 52 (1990), 119-152.doi: 10.1007/BF02459571.


    J. D. Murray, Mathematical Biology, Springer, New York, USA, 2002.doi: 10.1007/b98869.


    C. Neuhauser, Mathematical challenges in spatial ecology, Notices of the AMS, 48 (2001), 1304-1314.


    P. Y. H. Pang and M. Wang, Qualitative analysis of a ratio-dependent predator-prey system with diffusion, Proceedings of the Royal Society of Edinburgh-A-Mathematics, 133 (2003), 919-942.doi: 10.1017/S0308210500002742.


    P. Y. H. Pang and M. Wang, Strategy and stationary pattern in a three-species predator-prey model, Journal of Differential Equations, 200 (2004), 245-273.doi: 10.1016/j.jde.2004.01.004.


    R. Peng and J. Shi, Non-existence of non-constant positive steady states of two Holling type-II predator-prey systems: Strong interaction case, Journal of Differential Equations, 247 (2009), 866-886.doi: 10.1016/j.jde.2009.03.008.


    R. Peng, J. Shi and M. Wang, Stationary pattern of a ratio-dependent food chain model with diffusion, SIAM Journal on Applied Mathematics, 67 (2007), 1479-1503.doi: 10.1137/05064624X.


    R. Peng, J. Shi and M. Wang, On stationary patterns of a reaction-diffusion model with autocatalysis and saturation law, Nonlinearity, 21 (2008), 1471.doi: 10.1088/0951-7715/21/7/006.


    A. M. de Roos, E. McCauley and W. G. Wilson, Pattern formation and the spatial scale of interaction between predators and their prey, Theoretical Population Biology, 53 (1998), 108-130.


    J. F. Savino and R. A. Stein, Predator-prey interaction between largemouth bass and bluegills as influenced by simulated, submersed vegetation, Transactions of the American Fisheries Society, 111 (1982), 255-266.doi: 10.1577/1548-8659(1982)111<255:PIBLBA>2.0.CO;2.


    A. Sikder and A. B. Roy, Persistence of a generalized Gause-type two prey-two predator pair linked by competition, Mathematical Biosciences, 122 (1994), 1-23.doi: 10.1016/0025-5564(94)90080-9.


    J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York, 1994.doi: 10.1007/978-1-4612-0873-0.


    R. A. Stein, Selective predation, optimal foraging, and the predator-prey interaction between fish and crayfish, Ecology, 58 (1977), 1237-1253.doi: 10.2307/1935078.


    P. A. Stephens and W. J. Sutherland, Consequences of the Allee effect for behaviour, ecology and conservation, Trends in Ecology & Evolution, 14 (1999), 401-405.doi: 10.1016/S0169-5347(99)01684-5.


    P. A. Stephens, W. J. Sutherland and R. P. Freckleton, What is the Allee effect?, Oikos, (1999), 185-190.doi: 10.2307/3547011.


    J. P. Stover, B. E. Kendall and G. A. Fox, Demographic heterogeneity impacts density-dependent population dynamics, Theoretical Ecology, 5 (2012), 297-309.doi: 10.1007/s12080-011-0129-x.


    P. Turchin, Complex Population Dynamics: A Theoretical/Empirical Synthesis, Princeton University Press, 2003.


    A. M. Turing, The chemical basis of morphogenesis, Philosophical Transactions of the Royal Society of London-B, 237 (1952), 37-72.doi: 10.1016/S0092-8240(05)80008-4.


    R. K. Upadhyay, V. Volpert and N. K. Thakur, Propagation of turing patterns in a plankton model, Journal of Biological Dynamics, 6 (2012), 524-538.doi: 10.1080/17513758.2012.655327.


    J. Wang, J. Shi and J. Wei, Dynamics and pattern formation in a diffusive predator-prey system with strong Allee effect in prey, Journal of Differential Equations, 251 (2011), 1276-1304.doi: 10.1016/j.jde.2011.03.004.


    M. Wang, Nonlinear Partial Differential Equations of Parabolic Type, Science Press, Beijing, 1993.


    M. Wang, Stationary patterns of strongly coupled prey-predator models, Journal of Mathematical Analysis and Applications, 292 (2004), 484-505.doi: 10.1016/j.jmaa.2003.12.027.


    M. Wang, Stationary patterns for a prey-predator model with prey-dependent and ratio-dependent functional responses and diffusion, Physica D, 196 (2004), 172-192.doi: 10.1016/j.physd.2004.05.007.


    M. Wang, Stationary patterns caused by cross-diffusion for a three-species prey-predator model, Computers and Mathematics with Applications, 52 (2006), 707-720.doi: 10.1016/j.camwa.2006.10.009.


    W. Wang, Q. Liu and Z. Jin, Spatiotemporal complexity of a ratio-dependent predator-prey system, Physical Review E, 75 (2007), 051913.doi: 10.1103/PhysRevE.75.051913.


    W. Wang, L. Zhang, H. Wang and Z. Li, Pattern formation of a predator-prey system with Ivlev-type functional response, Ecological Modelling, 221 (2010), 131-140.doi: 10.1016/j.ecolmodel.2009.09.011.


    Z. Wu, J. Yin and C. Wang, Elliptic and Parabolic Equations, World Scientific, 2006.doi: 10.1142/6238.


    D. Xiao and S. Ruan, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM Journal on Applied Mathematics, 61 (2001), 1445-1472.doi: 10.1137/S0036139999361896.


    R. Xu, M. A. J. Chaplain and F. A. Davidson, Global stability of a Lotka-Volterra type predator-prey model with stage structure and time delay, Applied Mathematics and Computation, 159 (2004), 863-880.doi: 10.1016/j.amc.2003.11.008.


    S. Zhou, Y. Liu and G. Wang, The stability of predator-prey systems subject to the Allee effects, Theoretical Population Biology, 67 (2005), 23-31.doi: 10.1016/j.tpb.2004.06.007.

  • 加载中

Article Metrics

HTML views() PDF downloads(76) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint